Drought, Nuckolls
- When
- February 22, 12:00 AM CST to February 28, 11:59 PM CST
- Where
- Nuckolls forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 40.176, -98.047 (the zone’s center; the record gives no point)
S. Drought Monitor (USDM) assigned Severe Drought (D2) to a small portion of the 24-county South Central Nebraska area, specifically southern Thayer and far southeastern Nuckolls counties.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Leading into the final week of February 2022, and for the first time since late-August 2021, the U.S. Drought Monitor (USDM) assigned Severe Drought (D2) to a small portion of the 24-county South Central Nebraska area, specifically southern Thayer and far southeastern Nuckolls counties. Prior to this localized D2 introduction, the entire 24-county area had degraded to Moderate Drought (D1) earlier in the month. As it turned out, this late-February introduction of D2 only marked the beginning stages of a steadily-worsening drought situation within South Central Nebraska during late winter/early spring 2022, as both precipitation and snowfall deficits continued to mount.
Focusing specifically on the Thayer County D2 area, and referencing data from the NWS cooperative observer in Hebron (generally representative of the D2 area), the four-month period from Nov. 2021-Feb. 2022 was the 4th-driest on record out of 130 (and the driest since 1976-77)...featuring merely 1.09 of total precipitation (27 percent of normal). Following suit, Nov-Feb snowfall only tallied 4.5 (24% of normal). This pronounced late fall through winter dryness marked a drastic change in precipitation fortunes in the wake of a fairly wet Oct. 2021 which featured 3.80 of rain in Hebron (1.49 above normal). Although winter precipitation trends typically don't carry significant weight toward drought status compared to the growing season (particularly with regard to degradation), the extreme nature of the late 2021-early 2022 dryness proved to be an exception.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Feb 21, 11:40 PM CST, 20 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1140 PM CST Mon Feb 21 2022
...AVIATION UPDATE...
.DISCUSSION...(This evening through Monday)
Issued at 412 PM CST Mon Feb 21 2022
The well above normal temps the past couple of days were nice
while they lasted, replaced with a reminder that it's still
winter. Aloft, upper level obs and satellite data showing
southwesterly flow in place, driven by troughing digging south
over the western CONUS and weak ridging to our east. The first of
a few upper level disturbances to affect the region helped to
drive a strong sfc cold front southward through the CWA today. It
had already made it about halfway through by sunrise this morning,
and wasted no time clearing the CWA to the south, with northerly
winds in place by midday. With the push of notably colder air
accompanying the front, not a big surprise that it ended up moving
through a bit quicker than many models showed. Temps for most
today have been steady/falling through the day...and compared to
24hrs ago yesterday, no site has a bigger change than Ord, which
at 3PM yesterday was 64 degs, vs the 10 degs it is today at 3PM.
Stronger northwest winds also built into the area behind the front
today, gusting at time near 35-40 MPH.
Tonight through Thursday...
The main forecast concerns through this short term period lies
with the cold temps/wind chills, and a couple preciptiation
chances.
Preciptiation chances...Overall, there hasn't been any significant
changes in the models. Though preciptiation chances are in the
forecast, the hope for any appreciable amounts is pretty low. The
next wave to move through comes tonight/early Tues AM, but models
are in pretty good agreement keeping its track and the better QPF
off to the north of the CWA, closer to and north of the NE/SD
state line. Any PoPs/measurable precip chances in our forecast
remain confined to far northern area, mainly north of
I-80...though flurries south toward the NE/KS state line certainly
aren't out of the question. Main time frame for these PoPs would
be midnight tonight through midday Tuesday, and a few tenths of an
inch of snow are possible, mainly north of HWY 92. The rest of
the daytime hours and likely through much of the evening looks to
be dry. While precip chances return to the forecast Tuesday night
into Wednesday, confidence in those chances are not high...as the
better upper level is still well off to the west...so the better
chances look to be confined mainly to western portions of the CWA.
Models show the next more notable upper system to move through
the Plains does so Wed night into Thursday. Models do show it
being a better potential for more widespread precip, but it
remains pretty light. Thermal profiles continue to support snow,
but amounts still looking to be less than one inch.
Temperatures and wind...The colder air mass accompanying today's
frontal passage will be keeping temps below normal through
Thursday. Highs for tomorrow remain in the single digits to
mid/upper teens, but there is decent support showing the potential
for a touch warmer temps, especially if we can get more sun
during the day. Wed/Thurs far a little better for highs, further
into the teens, perhaps some low 20s in the south. Overnight low
temps fall into the single digits above/below zero tonight...with
the entire area below zero for Tues night/Wed AM...and single
digits above/below again for Wed night/Thurs AM. Gusty northerly
winds are not expected to taper off much tonight, bringing wind
chill values dropping to as low as 20 to 30 below zero, with the
coldest readings across our Neb counties. Wind chills values
similar to/if not colder are expected Tues night/Wed AM. Made no
changes to the Wind Chill Advisory for tonight, and decided to
issue a Wind Chill ADvisory for the entire CWA starting 6PM
Tuesday, running through noon Wednesday.
Friday and on...
With a busier short term period, main focus remained there, and no
changes to the NBM grids were made. In the wake of the upper level
system passing through Thursday, models are decent agreement
keeping things dry, though it's a fairly active pattern so there
are disturbances around the region through this period. This batch
of cold air currently building into the area eventually pushes
off to the east, allowing for moderating temps. Highs on Friday
are forecast back in the 20s, with more 30s/40s for the weekend.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1133 PM CST Mon Feb 21 2022
MVFR CIGS are expected to persist through most of the TAF period,
with periods of IFR expected...especially where flurries occur
overnight and Tuesday morning. For winds, north winds of 25 to 35
kts are expected at both terminals through most of the TAF period.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...Wind Chill Advisory until noon CST Tuesday for NEZ039>041-
046>049-060>064-072>077-082>087.
Wind Chill Advisory from 6 PM Tuesday to noon CST Wednesday for
NEZ039>041-046>049-060>064-072>077-082>087.
KS...Wind Chill Advisory until noon CST Tuesday for KSZ005>007-
017>019.
Wind Chill Advisory from 6 PM Tuesday to noon CST Wednesday for
KSZ005>007-017>019.
&&
DISCUSSION...ADP
AVIATION...HickfordHazardous Weather Outlook National Weather Service Hastings NE 418 PM CST Mon Feb 21 2022 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 221200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 418 PM CST Mon Feb 21 2022 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Tonight. A Wind Chill Advisory is in effect from midnight tonight through noon Tuesday for the entire outlook area. Please refer to the latest advisory message for additional information. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. A Wind Chill Advisory is in effect through noon Tuesday for the entire outlook area. A Wind Chill Advisory is also in effect from 6 PM Tuesday through Noon Wednesday for the entire outlook area. Please refer to the latest advisory message for additional information. Wind chill values near 20 below zero will be possible across portions of the outlook area both Wednesday night and Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
The national radar mosaic for the moment the first event began.
2 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, February 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006334, 1006335.